LITTLE ROCK, AR -- The 19-year-old from Texarkana, Whitney Lewis, continues her battle with Stevens Johnson Syndrome at Arkansas Children's Hospital.
In May of 2011, Sherwood's Fred Robbins had a bout with the same syndrome.
She said it started with "Chill, fever, aching all over, and then three days later the rash appeared."
Freda was taking medicine to help recover from surgery, medicine she believes did more harm than help. While her doctors were telling her to keep taking the prescription, she was doing her own research. The pain got so bad she drove herself to the emergency room. That's where she got the news.
"And then I asked him (doctor), I said 'is this by any chance Stevens-Johnson', and he looked at me and he said 'that's exactly what it is."
Robbins described the pain, "Yes, pretty much burning from the inside out, and the rash became more like blisters."
Robbins would spend a week in the hospital, but the recovery from Stevens-Johnson Syndrome would take months with scars that lasted much longer.
Dr. Thomas Jennings is in the dermatology department at the University of Arkansas for Medical Sciences.
He talked about the chances of getting this syndrome, "At about 2 to 7 cases per million per year."
He also said it can be a killer, "Mortality rates with the more severe form can be as high as 30 percent. And with the less severe form, the Stevens-Johnson end of the spectrum, mortality rates may be anywhere from 5 to 10 percent."
Dr. Jennings did say that medicines can lead to these conditions, but, "There are millions of prescriptions of each of these medications that are written every year and there are few of these cases."
As for Freda Robbins, she doesn't like to look at the past pictures of Stevens-Johnson syndrome, but she did offer a message to Whitney Lewis as she fights the same fight she did years ago.
"There is a light at the end of the tunnel, you do recover from it."
Hundreds of job seekers will be connected with employers at the…
One St. Louis mom who knows both topics all too well traveled to the…